Doctors Caution against Adverse Effects of Antidepressants

0
62

Sexual side effects are among the most common complaints about antidepressants. According to the U.S. Department of Health and Human Services, clinical depression affects 1 in 5 adults in the United States.

A psychiatrist from Bangor University who specialises in sexual dysfunction caused by antidepressants is calling for greater recognition of the problems that can endure after treatment stops.

Just as depression occurs in both genders, sexual side effects from antidepressants affect both men and women. Understanding how these medications affect your sex life can help you manage side effects.

Professor David Healy, writing in the Journal of the Royal Society of Medicine, said problems may begin after only a few doses and leave someone affected for life, or a relatively mild dysfunction can worsen dramatically when the person stops treatment.

Healy said that the common side effects in men include decreased libido and difficulty getting an erection. He noted that some men have trouble maintaining an erection. Men taking antidepressants also report delayed or blocked orgasm. Some drugs, like Celexa, can cause a man’s sperm count to drop to nearly zero.

According to Professor Healy many patients are just as concerned by additional features like emotional numbing or derealisation. Both sexes, all ages and every ethnic group can be affected.

 Doctors Caution against Adverse Effects of Antidepressants

Doctors Caution against Adverse Effects of Antidepressants

Professor Healy, of Bangor University, said: “10 percent of people of sexually active years in developed countries are on antidepressants chronically. Nearly 20 percent of the population, therefore, may not be able to make love the way they want. In some deprived areas, the figure may be much higher. Some likely comfort themselves with the thought that once they stop treatment, they will get back to normal, when in fact they may be even less able to function.”

In June 2019, in response to a petition lodged by Professor Healy and colleagues in 2018, the European Medicines Agency asked pharmaceutical companies to warn that sexual dysfunction can endure after antidepressant treatment stops.

READ
Senate Set to Tackle Drug Abuse in Nigeria

Professor Healy said: “There is a great need to recognise these treatment-related enduring sexual dysfunctions and pinpoint how they arise and might be treated.”

In addressing the process on how to manage sexual side effects of the antidepressants, Dr Mark R Laflamme MD, health professional from the U.S, gave some tips on the management.

Adjust your dosage

Antidepressants can affect your sex drive at almost any dose. However, it makes sense that higher doses result in an increased risk of sexual side effects. If you are experiencing sexual side effects, ask your doctor about switching to a smaller dose. Never adjust your dosage without speaking with your doctor first.

It’s important to note that if you decide to take this course of action, you will likely need to be monitored closely for several weeks upon switching to a smaller dose. Do not stop taking your antidepressants altogether without consulting with your doctor first.

Consider timing

When it comes to sex, timing can be everything. This is especially true if your prescription medications decrease your libido.

If you take antidepressants once a day, you may be able to solve the issue by taking your medicine after the time of day you normally engage in sexual intercourse.

In general, side effects of medications tend to become less bothersome a few hours before the next dose. This method may not work for everyone, and if it does work, a downside is that sex is less spontaneous.

Reassess your prescription

If changing the dosage and timing of your medication fails to address your sexual problems, don’t give up. You may need to consider switching brands of antidepressant.

Your doctor may suggest a brand that is less likely to cause sexual side effects. They might also add another prescription medication to supplement your current regimen.

Erectile dysfunction medications can help men maintain an erection. Some women benefit from adding the antidepressant aid called bupropion to their medication regime.

READ
Sun Pharma Partners NMA, MWAN, to Mark World Malaria Day

Establish a timeline

One of the simplest solutions for sexual dysfunction is to wait and see if your sexual side effects decrease. As a general rule, it can take weeks or even months for these side effects to go away. Patience is key when managing sexual side effects. It can take your body time to adjust to antidepressants.

The same is true of changing doses or switching brands. Work with your doctor to establish a timeline. You will need to work together to determine whether side effects gradually improve.

Talking to your partner

For some individuals, the difficulty of dealing with sexual side effects of taking antidepressants can be excruciating. These same patients often give up their medications in hopes of having better sex lives.

However, it’s important to keep in mind that every person will react differently to antidepressant medication. Going off of antidepressants means that the symptoms of your depression may return.

When deciding on a course of action, it is essential to consult with your sexual partner. Work on a solution that will address your mental health as well as your sexual needs.

Sexual side effects from antidepressants is an extremely common occurrence, so don’t be shy about discussing solutions with your doctor.

 

 

LEAVE A REPLY